MAUDE Adverse Event Report: LUMENIS LTD. VERSAPULSE P20; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. VERSAPULSE P20; POWERED LASER SURGICAL INSTRUMENT
Model Number VERSAPULSE P20
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the subject device dhr confirmed that the subject device was manufactured on 23-mar-2011 and installed at the customer's site on 23-mar-2011.On 23-jan-2013 lumenis issued, a system manufacturing discontinuation note which stated that the technical support will continue till 23-jan-2020.Therefore as of 23-jan-2020, the system is no longer serviceable.A review of system risk files identified the risk of device malfunction ((b)(4)) which has the potential to lead to "inability to complete treatment which may require alternative treatments".The risk likelihood has been quantified and found to be negligibly small, and the risk has been characterized and documented as acceptable within full risk assessment.A distributor's certified service engineer visited the site, after the reported event and examined the laser system.The engineer replaced the cpu board to solve the issue.A two-year historical review of similar complaints revealed that the same malfunction of a cpu board failure during a procedure has not led to serious injury in the past.To date lumenis is unaware of such events ever having led to injury.A review of the subject device user manual (versapulse p20 um 0644-002-01_e) revealed under the section for initial system testing, "prior to clinical use, test out the versapulse p20 system to verify that the system, including its built-in safety features, is operational"."the required test includes the following procedures, which should be performed in the order indicated: 1.System startup - see section 3.6.2.2.Remote interlock check - see section 3.6.3.3.Footswitch interlock check - see section 3.6.4.4.Emergency stop button check - see section 3.6.5.If at any point during the test the system does not perform as described, discontinue use and contact lumenis service".Although unreported by the facility, it is likely that the user failed to test out the versapulse p20 prior to clinical use.In this case, the patient was awakened from anesthesia, the procedure was cancelled, although there was no report of injury associated with this event, lumenis believes that subjecting a patient to another round of anesthesia carries inherent risks, and in an abundance of caution, lumenis is reporting this event to the fda.Based on the above, this is a known risk which is clearly documented in the product information and quantified in the technical documentation and is subject to trend reporting.Therefore it is not reportable per the eu mdr regulations.According to the gso expert based on the age of the system, wear could have likely played a role in the failure.Therefore, no additional corrective or preventive action is determined necessary.Lumenis is closing this complaint, but will continue to monitor this failure mode; complaint trending will continue to monitor per global complaint handling sop ((b)(4)) and per post marketing surveillance procedure ((b)(4)).
 
Event or Problem Description
A foreign user facility reported that prior to beginning a procedure in which a lumenis versapulse p20 laser system was to be utilized, the laser would not start up and failed during the self test.Unable to begin the procedure, the patient was awakened from general anesthesia and the case needed to be rescheduled.No report of patient complications was received, and no report was received alleging the device malfunction caused or contributed to any change in the patient's condition.

Brand Name
VERSAPULSE P20
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692
IS  20692
MDR Report Key12114830
Report Number3004135191-2021-00042
Device Sequence Number19918843
Product Code GEX
UDI-Device Identifier07290109140544
UDI-Public07290109140544
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVERSAPULSE P20
Device Catalogue NumberGA-0006000
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2021
Initial Report FDA Received Date07/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1